Drug use in porphyria: A therapeutic dilemma

Jimmy Jose, K. Saravu, B. A. Shastry, B. Jimmy

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

One of the most frequent precipitating factors for attacks of porphyria is the administration of drugs. Use of drugs with porphyrinogenic potential often worsens the condition and often poses a therapeutic dilemma. A 23-year-old female patient presented to the casualty room with abdominal pain, chest pain and vomiting. Her past medical history was significant with episodes of generalised abdominal pain. The patient was initially treated for her abdominal pain and vomiting. She developed seizures and was treated with diazepam and phenytoin. Based on the positive investigation reports (positive urine porphyrins, elevated urine ALA and positive porphobilinogen) and symptoms, a diagnosis of acute intermittent porphyria (AIP) was done. Before the diagnosis of AIP was made, the patient was treated with drugs which are not considered to be safe in porphyric patients, such as phenytoin, metoclopramide, and diclofenac. The use of these drugs probably contributed to the initial worsening of the patient's clinical condition. After the diagnosis of AIP was made, the patient was treated with safer alternatives; gabapent in as the ant iepi lept ic agent, promethazine as antiemetic, and propanalol as the antihypertensive agent. Withdrawal of the unsafe agents and symptomatic management with the safer alternatives contributed to the recovery of the patient. Along with the case report and the observations made on the various drugs used in the patient, the importance of the various information sources available on the safety potential of these agents is discussed. The observations with the drugs used in our case will be a useful addition to the existing information on the safety of these agents.

Original languageEnglish
JournalSingapore Medical Journal
Volume49
Issue number10
Publication statusPublished - 01-10-2008

Fingerprint

Porphyrias
Acute Intermittent Porphyria
Pharmaceutical Preparations
Abdominal Pain
Phenytoin
Therapeutics
Vomiting
Porphobilinogen
Urine
Promethazine
Safety
Precipitating Factors
Metoclopramide
Antiemetics
Ants
Diclofenac
Porphyrins
Diazepam
Chest Pain
Antihypertensive Agents

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Jose, J., Saravu, K., Shastry, B. A., & Jimmy, B. (2008). Drug use in porphyria: A therapeutic dilemma. Singapore Medical Journal, 49(10).
Jose, Jimmy ; Saravu, K. ; Shastry, B. A. ; Jimmy, B. / Drug use in porphyria : A therapeutic dilemma. In: Singapore Medical Journal. 2008 ; Vol. 49, No. 10.
@article{b6af1240b23e4eb39979ace02296059a,
title = "Drug use in porphyria: A therapeutic dilemma",
abstract = "One of the most frequent precipitating factors for attacks of porphyria is the administration of drugs. Use of drugs with porphyrinogenic potential often worsens the condition and often poses a therapeutic dilemma. A 23-year-old female patient presented to the casualty room with abdominal pain, chest pain and vomiting. Her past medical history was significant with episodes of generalised abdominal pain. The patient was initially treated for her abdominal pain and vomiting. She developed seizures and was treated with diazepam and phenytoin. Based on the positive investigation reports (positive urine porphyrins, elevated urine ALA and positive porphobilinogen) and symptoms, a diagnosis of acute intermittent porphyria (AIP) was done. Before the diagnosis of AIP was made, the patient was treated with drugs which are not considered to be safe in porphyric patients, such as phenytoin, metoclopramide, and diclofenac. The use of these drugs probably contributed to the initial worsening of the patient's clinical condition. After the diagnosis of AIP was made, the patient was treated with safer alternatives; gabapent in as the ant iepi lept ic agent, promethazine as antiemetic, and propanalol as the antihypertensive agent. Withdrawal of the unsafe agents and symptomatic management with the safer alternatives contributed to the recovery of the patient. Along with the case report and the observations made on the various drugs used in the patient, the importance of the various information sources available on the safety potential of these agents is discussed. The observations with the drugs used in our case will be a useful addition to the existing information on the safety of these agents.",
author = "Jimmy Jose and K. Saravu and Shastry, {B. A.} and B. Jimmy",
year = "2008",
month = "10",
day = "1",
language = "English",
volume = "49",
journal = "Singapore Medical Journal",
issn = "0037-5675",
publisher = "Singapore Medical Association",
number = "10",

}

Jose, J, Saravu, K, Shastry, BA & Jimmy, B 2008, 'Drug use in porphyria: A therapeutic dilemma', Singapore Medical Journal, vol. 49, no. 10.

Drug use in porphyria : A therapeutic dilemma. / Jose, Jimmy; Saravu, K.; Shastry, B. A.; Jimmy, B.

In: Singapore Medical Journal, Vol. 49, No. 10, 01.10.2008.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Drug use in porphyria

T2 - A therapeutic dilemma

AU - Jose, Jimmy

AU - Saravu, K.

AU - Shastry, B. A.

AU - Jimmy, B.

PY - 2008/10/1

Y1 - 2008/10/1

N2 - One of the most frequent precipitating factors for attacks of porphyria is the administration of drugs. Use of drugs with porphyrinogenic potential often worsens the condition and often poses a therapeutic dilemma. A 23-year-old female patient presented to the casualty room with abdominal pain, chest pain and vomiting. Her past medical history was significant with episodes of generalised abdominal pain. The patient was initially treated for her abdominal pain and vomiting. She developed seizures and was treated with diazepam and phenytoin. Based on the positive investigation reports (positive urine porphyrins, elevated urine ALA and positive porphobilinogen) and symptoms, a diagnosis of acute intermittent porphyria (AIP) was done. Before the diagnosis of AIP was made, the patient was treated with drugs which are not considered to be safe in porphyric patients, such as phenytoin, metoclopramide, and diclofenac. The use of these drugs probably contributed to the initial worsening of the patient's clinical condition. After the diagnosis of AIP was made, the patient was treated with safer alternatives; gabapent in as the ant iepi lept ic agent, promethazine as antiemetic, and propanalol as the antihypertensive agent. Withdrawal of the unsafe agents and symptomatic management with the safer alternatives contributed to the recovery of the patient. Along with the case report and the observations made on the various drugs used in the patient, the importance of the various information sources available on the safety potential of these agents is discussed. The observations with the drugs used in our case will be a useful addition to the existing information on the safety of these agents.

AB - One of the most frequent precipitating factors for attacks of porphyria is the administration of drugs. Use of drugs with porphyrinogenic potential often worsens the condition and often poses a therapeutic dilemma. A 23-year-old female patient presented to the casualty room with abdominal pain, chest pain and vomiting. Her past medical history was significant with episodes of generalised abdominal pain. The patient was initially treated for her abdominal pain and vomiting. She developed seizures and was treated with diazepam and phenytoin. Based on the positive investigation reports (positive urine porphyrins, elevated urine ALA and positive porphobilinogen) and symptoms, a diagnosis of acute intermittent porphyria (AIP) was done. Before the diagnosis of AIP was made, the patient was treated with drugs which are not considered to be safe in porphyric patients, such as phenytoin, metoclopramide, and diclofenac. The use of these drugs probably contributed to the initial worsening of the patient's clinical condition. After the diagnosis of AIP was made, the patient was treated with safer alternatives; gabapent in as the ant iepi lept ic agent, promethazine as antiemetic, and propanalol as the antihypertensive agent. Withdrawal of the unsafe agents and symptomatic management with the safer alternatives contributed to the recovery of the patient. Along with the case report and the observations made on the various drugs used in the patient, the importance of the various information sources available on the safety potential of these agents is discussed. The observations with the drugs used in our case will be a useful addition to the existing information on the safety of these agents.

UR - http://www.scopus.com/inward/record.url?scp=54949155999&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=54949155999&partnerID=8YFLogxK

M3 - Article

C2 - 18946596

AN - SCOPUS:54949155999

VL - 49

JO - Singapore Medical Journal

JF - Singapore Medical Journal

SN - 0037-5675

IS - 10

ER -